My Methotrexate Journey – week 1

The rheumatologist says, “We have to treat your RA aggressively. We want you to feel young and stay active, plus this will keep your life expectancy up where it should be. So let’s add methotrexate next.” Okay, I’m not a hard sell … in fact I was worried that I would have to sell him on MTX. Apparently not.

Despite all the things I’ve read online about wicked MTX side effects, I’m on board with this medicine. Not willing to take any chances with my joints, which so far are in pretty good shape. The good thing is that I’ve also read some great ideas online about how to mitigate the MTX side effects. Hoping to find a good balance between benefit and downsides … and that’s really all up to my body.

I filled the MTX prescription on Thursday, along with a scrip for 1 mg daily of folic acid. Decided to start the folic acid right away, but waited on the MTX until Sunday night. (Last night.) I also have tried to add more folate-rich food into my diet – dark, leafy greens and citrus. That’s easy!

You need to know this about me … I’m not good at patience! So the days between Thursday and Sunday were full of anticipation for me. I spent more time than I probably should have wondering what my side effects would be. But I really wanted to get on a Sunday schedule with MTX.

First week, I’ll take just 2.5 mg. Next week we’ll move to 5 mg. The following week to 7.5 mg. And then the final dose of 10 mg in week 4. More weeks that I’ll have to be patiently waiting to see how the full dose affects me and my life.

Yesterday evening our family had a birthday dinner for one of the kids. Taco dinners are a favorite … and a moment of great gluttony for most of us! Considering I didn’t know how the MTX would make me feel, it kind of sucked to moderate my taco intake. (More leftovers for another day!) But I also never do well with strong medicines on an empty stomach. So … I ate up. And then had birthday cake. No wine, no coffee … which generally upset both my stomach and my sleep.

After dinner I opened the MTX bottle, and my first thought was “oh these are just little pink pills … so little … how bad could it be?” Weird thought, huh? Took the pill and went to watch a particularly engaging TV show. Thank goodness for that. I was queasy and felt yucky for most of the two hour show. But nothing particularly awful. And by the time the show was over, I felt mostly normal.

I do feel a little extra tired this morning. It was harder than normal to get out of bed. But that could be the side effects of an extremely busy and emotional week … not the MTX.

So far, so good … as we say at my house.

9 Comments

  1. Jules
    Jan 18, 2010

    I am so glad you only had mild stomach issues. I will tell you- the tired feeling is one of the biggies with MTX. For me- I inject Sunday morning and make very few plans for the day. BUT- after 2 years on it, I know that as long as I nap- I can push through the tiredness. I hope it gives you wonderful benefits.

  2. No Drama Mama
    Jan 18, 2010

    I love the fact your rheumy is loading you slowly. MTX is not an easy drug to start and some doctors start people too high with diisastrous results.

    MTX is an AWESOME medication. I cannot express enough how this medication turned my daughter’s life around after approximately 12 weeks of treatment. She has Psoriatic Arthritis and had tried other meds before MTX and well… Wow. You should see her now vs then. Her nails are back and she is a brand new kid. She injects weekly. Draws the needle up herself and everything!

    In fact she is doing SO well that I am considering going back on MTX via injection. Unfortunately, my rheumatologist is out due to a medical emergency and is out INDEFINITELY according to his nurse. I need to call them today as I am getting ready for my 3rd Simponi injection and do not think this is the medication for me….

  3. thislusciousra
    Jan 18, 2010

    Thanks for your comments ladies! I made it through two loads of laundry and 30 min on the Wii Fit this morning … so far not so bad in the tiredness category.

    I’m not very good at lying around & napping, but I guess some skills need to be developed in my 40′s! ;->

    I will definitely move into injections if the MTX-related stomach issues are too much. Not afraid of needles, thank goodness.

  4. Wren
    Jan 18, 2010

    Here’s wishing you the best of luck with MTX. I couldn’t manage the side effects, personally, but this is another thing about RA that varies from person to person. My doc never offered to have me try injecting MTX instead of taking the pills; perhaps that would have worked better. At any rate, I hope it works for you.

  5. Jackie
    Jan 19, 2010

    I have been on Methotrexate for two and a half years. It’s been a miracle drug for me and I hope it will be the same for you. I have not noticed any significant side effects other than feeling a little more fatigue than usual the next day. Because I have seronegative RA, we (my rheumatologist & I)tried tapering me off to see if my symptoms came back and unfortunately they did. So, I’m back to my regular dosage and all is well. Before I was diagnosed, I never imagined that I would be able to exercise, walk without pain, or even snow ski! (I did in December). So, yes….methotrexate is a scary drug, but it also has the power to give you your life back. I enjoy your blog and have put a link to it on my blog. Best wishes and I hope to read very soon that the Methotrexate works as well for you as it does for me!

  6. doctorakerkar
    Oct 1, 2010

    Dont worry about methotrexate.

    It remains one of the best drugs for your RA. You are being started on a very small dose of methotrexate. Please dont worry about side effects. Instead, tell yourself every morning that You are going to do well with methotrexate & you will conquer your RA.

    Believe me, you will. Methotreaxte with positive thoughts remains the best treatment for RA.

    • thislusciousra
      Oct 1, 2010

      I’ve been taking MTX for about 9 months now. I would definitely say it has made a huge difference for me. Thanks for your kind thoughts and encouragement!

  7. carlotta fendrich
    Sep 2, 2012

    I am so happy I found your web site; I just took my first dose of MTX last night and I am not feeling that great today. I am pretty fatigued and I have some stomach upset. My rhuematologist started me on 2.5mg tabs three tabs once a week.

    • thislusciousra
      Sep 2, 2012

      Aww. Hang in there … you are not alone! I felt gross after my first 2.5 mg dose, but didn’t really have any huge issues after that. The ginger does help, if I need it. I also stopped taking the MTX during the day. I just take it all (10 mg) at bedtime now so I sleep through any nausea.

      Sometimes I am a bit tired the next day but nothing like the fatigue of active, untreated RA symptoms. Almost three years later I have no regrets.

      Hope you find help and encouragement with your journey!

Submit a Comment

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>